Alert archive / Idaho / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Pocatello, ID

August 10, 2008Bannock County, Caribou County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 10, 2008, 5:38 PM MDT for Bannock County, Caribou County, Idaho. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2008, 5:38 PM MDT (23:38 UTC)
Expired
Aug 10, 2008, 7:30 PM MDT
In force
112 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Bannock County, ID, Caribou County, ID

The radar

The Pocatello radar (KSFX), 78 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.6 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2008-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2008-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
1996 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 102338
FFWPIH
IDC005-029-110130-
/O.NEW.KPIH.FF.W.0004.080810T2338Z-080811T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
538 PM MDT SUN AUG 10 2008

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF LAVA HOT SPRINGS...
  WEST CENTRAL CARIBOU COUNTY IN SOUTHEAST IDAHO...

* UNTIL 730 PM MDT.

* AT 531 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. RADAR 
  INDICATED IN EXCESS OF 3 INCHES OF RAIN...WITH MORE EXPECTED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4270 11207 4272 11174 4255 11178 4256 11213

$$

HEDGES
2 follow-up statements
000 
WGUS75 KPIH 110025
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
625 PM MDT SUN AUG 10 2008

IDC005-029-110130-
/O.CON.KPIH.FF.W.0004.000000T0000Z-080811T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARIBOU ID-BANNOCK ID-
625 PM MDT SUN AUG 10 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR EAST
CENTRAL BANNOCK AND WEST CENTRAL CARIBOU COUNTIES...

AT 620 PM MDT...THE THUNDERSTORMS HAVE MOVED OUT OF THE AREA...BUT 
RUNOFF WILL CONTINUE TO PRODUCE FLASH FLOODING FOR THE NEXT HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUND.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4270 11207 4272 11174 4255 11178 4256 11213

$$

HEDGES
000 
WGUS75 KPIH 110121
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
721 PM MDT SUN AUG 10 2008

IDC005-029-110131-
/O.EXP.KPIH.FF.W.0004.000000T0000Z-080811T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARIBOU ID-BANNOCK ID-
721 PM MDT SUN AUG 10 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT FOR EAST CENTRAL
BANNOCK AND WEST CENTRAL CARIBOU COUNTIES...

LAT...LON 4270 11207 4272 11174 4255 11178 4256 11213

$$

HEDGES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:10 PM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 10, 2:10 PM MDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
210 PM MDT SUN AUG 10 2008

.DISCUSSION...LATEST SATELLITE IMAGERY SHOWING UPPER LOW MIGRATING
EAST ACROSS WRN CANADA THIS AFTERNOON AS ASSOCIATED TROUGH AXIS
ADVANCED INTO ERN OREGON. SURFACE COLD FRONT THAT MOVED INTO THE
REGION OVERNIGHT HAS PROVIDED MODEST COOLING AND DRYING (STABILIZING
INFLUENCE) OVER THE PAST 24HRS. RUC13 MODEL SHOWING ENOUGH DYNAMICAL
FORCING WITH ADVANCING TROUGH AXIS AND JUST ENOUGH INSTABILITY
LINGERING OVER THE REGION (ALSO EVIDENT ON GOES LI SATELLITE
PRODUCT) TO POP A WEAK MOUNTAIN SHOWER/TSTM OR TWO THIS EVENING IN
AN OTHERWISE DRY AIRMASS. THUS WILL HOLD ONTO A SLIGHT CHANCE
MENTION OF CONVECTION EARLY THIS EVENING WITH CLEARING OVERNIGHT.
UPPER LOW SHIFTS EAST OF THE REGION LATE TONIGHT AS FLAT UPPER RIDGE
BUILDS ACROSS WRN STATES...REMAINING THE DOMINANT FEATURE THROUGH
WEDNESDAY MORNING. MODELS SETTLING IN ON A WEAK SHORT-WAVE FEATURE
TOPPING THE FLAT RIDGE AND DIGGING SE THROUGH MONTANA WEDNESDAY
AFTERNOON WHICH MAY HAVE ENOUGH ENERGY TO SUPPORT ISOLATED MOUNTAIN
CONVECTION. OTHERWISE...RIDGE AMPLIFIES OVER REGION THURSDAY THROUGH
SATURDAY FOR DRY AND WARMER CONDITIONS. MAY SEE A LITTLE BREAK DOWN
IN THE RIDGE BY SUNDAY PER THE ECMWF AND THUS HAVE ALLOWED ISOLATED
CONVECTION TO REMAIN IN THE FORECAST THAT DAY AS WELL. HUSTON &&

.AVIATION...WEAK INSTABILITY AND WEAK FRONTAL LIFTING WILL COMBINE
TO GENERATE A THREAT OVER ROUGH TERRAIN ALONG WY AND MT
BORDERS...OTHERWISE DO NOT EXPECT -TSRA ACTIVITY TO AFFECT ANY
AIRDROMES DURING THE PERIOD.  GUSTY WIND MAY TAKE A WHILE TO
SUBSIDE...BUT CLEAR SKIES SHOULD DEVELOP SOMETIME AFTER 11/06Z.  DO
NOT EXPECT WIND OR CLOUDS TO RETURN MON.  MESSICK
&&

.FIRE WEATHER...SOME ISOLATED THUNDERSTORMS CAN BE EXPECTED AS A
WEAK SHORTWAVE LIFTS ACROSS THE FORECAST AREA LATE THIS AFTERNOON
AND TONIGHT.  IN THE FRONTS WAKE...DRIER CONDITIONS BUT SLIGHTLY
COOLER TEMPERATURES WILL MEAN LITTLE CHANGE IN HUMIDITY.  WIND WILL
NOT BE AS STRONG TOMORROW.  DRY STABLE CONDITIONS RETURN WITH LITTLE
SIGNIFICANT WIND EXPECTED FOR THE REMAINDER OF THE WEEK.  MESSICK
&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 10, 9:40 AM MDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
940 AM MDT SUN AUG 10 2008

IDZ017>025-031-032-111000-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
940 AM MDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS EASTERN IDAHO TODAY. THE EASTERN
MOUNTAINS AND ALONG THE MONTANA BORDER WILL BE THE FAVORED AREAS. NO
SEVERE WEATHER IS EXPECTED AT THIS TIME. STORMS SHOULD DIMINISH
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MOSTLY DRY WEATHER
WILL DOMINATE THE WEATHER FOR THE NEXT SEVERAL DAYS. ISOLATED
MOUNTAIN THUNDERSTORMS ARE EXPECTED TO RETURN BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:42 PM MDTSevere Thunderstorm WarningPIHCaribou33 min

Nearby

Flash Flood Warnings in Idaho, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.